Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anxiety and Stress Disorders

Stopping Zoloft

08/31/2006

Question:

I have stopped taking Zoloft. How long should I expect it to remain in my system?

Answer:

Zoloft has a relatively long half-life (about 26 hours), which is the time it takes for the amount of medication in your system to decrease by half.  That means, when you stop taking the medicine, half of it is out of your system in a day, and almost all of it is out of your system within about 4 days total.  It also means that, if your dose is relatively low, like 50 mgs, most people don't have any withdrawal problems because the medicine slowly leaves the body.  If someone is on a high dose (150 or 200 mg), there may be some withdrawal side effects if the dose is not gradually dropped to 50 over a couple of weeks first before stopping the medicine.

For more information:

Go to the Anxiety and Stress Disorders health topic, where you can:

Response by:

Nancy   Elder, MD Nancy Elder, MD
Associate Professor
College of Medicine
University of Cincinnati